Q:  Mixed States and Antidepressants

Dear Dr. Phelps,

My 17 yo son was diagnosed bipolar last September (2000; he was originally diagnosed with severe depression that August after a suiciced attempt.  However, after a manic episode caused by Paxil, the pdoc went with the BP diagnosis.  He is currently on 1500mg Deakote, 600mg seroquel, and 20mg paxil daily.

My son recently went into a severe depression and made a major suicide attempt.  He is currently in a residential treatment center and the working diagnosis is bipolar mixed (don't know if this is I or II or III).

My question regards the medicatioins.  He has had sever side effects - notably weight gain.  But, I;m very concerned about the paxil, and whether this could be causing the depression and/or the cycling? Also, should I push the pdoc for a different "cocktail" now that he is in a safe and secure place?

Thank you,
Kurt

Dear Kurt -- 
You can imagine how I can get myself in trouble urging you to push your doc' for anything.  I will second your concern that Paxil can have a destabilizing effect and potentially played a role in the recurrence; that's just a known statistic .  It doesn't mean everybody in his circumstance should come off the Paxil, so there I can't help you further as his doc' knows a great deal more about his circumstance than I. 

It has been my practice for several years to avoid antidepressants unless I'm really pushed into it, in bipolar disorder (doesn't make much difference if it's BPI or BPII).  (If it's BPIII, it should be even more a knee-jerk reaction to stop the AD, obviously).  I learned from Gary Sachs at Harvard to go slow with that process unless "pushed" by severe symptoms; so your son may well be out by the time the AD was finally being tapered to zero, and thus the timing issue may be somewhat moot.  

I still believe very strongly in two general principles that have guided me for years, and seem rarely to fail: 

a) rely on mood stabilizers (i.e. not particularly on antipsychotics unless overwhelming psychosis is present; they just don't work as well as mood stabilizers); and

b) avoid antidepressants unless no "manic" symptoms are present (i.e. don't use 'em in mixed states). 

Dr. Phelps


Published April, 2001